Alert archive / Utah / Wind Advisories in 2023
Wind Advisory 9, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Mar 3, 2023, 1:25 PM MST for 5 counties in Utah. It took effect at Mar 4, 2023, 12:00 PM MST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2023, 1:25 PM MST (20:25 UTC)
- In effect from
- Mar 4, 2023, 12:00 PM MST
- Expired
- Mar 5, 2023, 2:55 AM MST
- In force
- 15 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 100 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.4 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
394 WWUS75 KSLC 032025 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 125 PM MST Fri Mar 3 2023 UTZ115-122-041430- /O.NEW.KSLC.WI.Y.0009.230304T1900Z-230305T1200Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 125 PM MST Fri Mar 3 2023 ...WIND ADVISORY IN EFFECT FROM NOON SATURDAY TO 5 AM MST SUNDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Western Millard and Juab Counties and Southwest Utah. * WHEN...From noon Saturday to 5 AM MST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
3 follow-up statements
980 WWUS75 KSLC 041033 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 333 AM MST Sat Mar 4 2023 UTZ115-122-042300- /O.CON.KSLC.WI.Y.0009.230304T1900Z-230305T1200Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 333 AM MST Sat Mar 4 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 5 AM MST SUNDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Western Millard and Juab Counties and Southwest Utah. * WHEN...From noon Saturday to 5 AM MST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
849 WWUS75 KSLC 042120 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 220 PM MST Sat Mar 4 2023 UTZ128>131-051200- /O.NEW.KSLC.WI.Y.0010.230305T1700Z-230306T0300Z/ South Central Utah-Capitol Reef National Park and Vicinity- Western Canyonlands-Glen Canyon Recreation Area/Lake Powell- Including the cities of Kanab, Escalante, Loa, Torrey, Hanksville, Big Water, and Bullfrog 220 PM MST Sat Mar 4 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MST SUNDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...South Central Utah, Capitol Reef National Park and Vicinity, Western Canyonlands and Glen Canyon Recreation Area/Lake Powell. * WHEN...From 10 AM to 8 PM MST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ115-122-051200- /O.CON.KSLC.WI.Y.0009.000000T0000Z-230305T1200Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 220 PM MST Sat Mar 4 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST SUNDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Western Millard and Juab Counties and Southwest Utah. * WHEN...Until 5 AM MST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
842 WWUS75 KSLC 050955 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 255 AM MST Sun Mar 5 2023 UTZ115-122-051100- /O.CAN.KSLC.WI.Y.0009.000000T0000Z-230305T1200Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 255 AM MST Sun Mar 5 2023 ...WIND ADVISORY IS CANCELLED... Southwest winds gusting to 30 mph will remain possible through the early morning hours, however winds will remain below the advisory threshold. Therefore the Wind Advisory has been cancelled. $$ UTZ128>131-052200- /O.CON.KSLC.WI.Y.0010.230305T1700Z-230306T0300Z/ South Central Utah-Capitol Reef National Park and Vicinity- Western Canyonlands-Glen Canyon Recreation Area/Lake Powell- Including the cities of Kanab, Escalante, Loa, Torrey, Hanksville, Big Water, and Bullfrog 255 AM MST Sun Mar 5 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...South Central Utah, Capitol Reef National Park and Vicinity, Western Canyonlands and Glen Canyon Recreation Area/Lake Powell. * WHEN...From 10 AM this morning to 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Mar 3, 3:49 AM MST, 9 hours 36 minutes earlier.
Area forecast discussion, Mar 3, 3:49 AM MST, 9 hours 36 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 349 AM MST Fri Mar 3 2023 .SYNOPSIS...A weak weather system will cross northern Utah and southwest Wyoming today. A cool and wet pattern will redevelop over the weekend and persist through much of next week. && .SHORT TERM (Through 12Z Sunday)...A low amplitude shortwave trough currently crossing the interior Pacific Northwest/northern Great Basin will translate across northern Utah/southwest Wyoming through the day today. Warm advection ahead of this wave has allowed for showers across the northern third of the forecast area, however a dry boundary layer has kept much of this from reaching the valley floors, while light snow has been noted at times across the higher terrain. As the approaching trough crosses this area anticipate snowfall to increase in coverage and eventually reach the valley floors mid to late morning. Any valley accumulation should remain limited to an inch or so, while a few inches can be expected across the higher terrain through early afternoon, particularly those area favored in west-northwest flow. Given early March sun angles and anticipated low precip intensity have not issued any winter headlines for this event. Central/southern Utah will remain far enough south to remain dry as this wave passes to the north. Warming aloft should allow max temperatures to trend 3-5 degrees warmer this afternoon. across these areas. As the aforementioned upper trough axis pulls east of the forecast area this afternoon, snow will taper to showers by mid afternoon before ending before sunset as a low amplitude mid level ridge temporarily develops overhead. This ridge will quickly shift east early Saturday as the upper flow backs to southwesterly, in response to a developing longwave trough. This trough, anchored around an upper low spinning along the Pacific Northwest coast, will maintain an active pattern through the remainder of the short term and beyond. This first in a series of shortwave troughs within a broad cyclonic flow will eject across northern Utah/southwest Wyoming Saturday night. Increasingly moist warm advection ahead of this wave will overspread the northern half of the forecast area Saturday afternoon, allowing for snow to develop across the higher terrain as early as late Saturday morning, then becoming more widespread through the afternoon. The ejecting trough will cross the area Saturday evening, bringing a period of widespread precipitation to northern and potentially central Utah in addition to southwest Wyoming. The air mass may warm sufficiently to raise snow levels above the valley floor Saturday evening, and have included a rain/snow mix for these areas, before changing back over to snow Saturday night. Precipitation is expected to trend downward late Saturday night as this wave pulls away from the area. In general anticipate advisory level snowfall totals across the higher terrain, but have held off on any headlines until the current event winds down. .LONG TERM (After 12Z/5AM Sunday)...Start of the forecast period features amplified zonal flow atop the forecast region associated with broad troughing extending from the PacNW. Broad scale synoptic ascent associated with the trough in combination with smaller scale shortwave impulses moving through the trough will yield a continuation of an unsettled pattern, at least into early next week. Will see a bit better precip odds creep southward into southern Utah Sunday into Monday, but otherwise central to northern Utah and southwest Wyoming still remain favored, especially higher elevations and mountains that are orographically favored in stronger zonal to west-southwesterly flow. Overall QPF trends downward by this point, but still maintain enough moisture for more modest snowfall accumulation continuing in the mountains, along with the potential for some light valley accumulations. Aside from the precip, the amplified jet and associated lower level wind field will continue to bring gusty winds to southern Utah Sunday on into Monday. Modest confidence in a continued unsettled pattern into Tuesday keeps some lower end PoPs in the forecast, but forecast confidence quickly diminishes thereafter as ensembles continue to diverge significantly in how the larger scale trough evolves through the remainder of the week. By the end of Wednesday, ~25% of ensemble members have the trough axis slipping east of the region, ~30% depict a flattening trough and continued zonal flow, and ~45% show some deepening of the trough into the Great Basin. Another day later, the same subsets include ~25% of members with weak ridging developing, ~30% with strong Pacific ridging bringing northwesterly flow over the region, and ~45% with deeper trough axis over or just west of the forecast region. The resulting spread in individual forecast parameters is quite large. As an example utilizing the ensemble spread, the difference between the 75th and 25th percentiles for temperatures Wednesday and Thursday are around 10 to 15 degrees. Similarly large spreads are noted in most forecast parameters. As a result, will likely continue to see changes in day to day forecast numbers as guidance (hopefully) trends towards a solution. For now, opted to keep NBM guidance largely unaltered for this period. && .AVIATION...KSLC...Winter system impacts terminal through Friday afternoon. Will see CIGS lower, with a period of a few hours or so of MVFR CIGS/VIS along with light snow. Some brief IFR conditions can't be ruled out in any heavier bursts of snow, but given weaker system, seems unlikely. Following the exit of snow, will see a period of clearing/improvement, but next system quickly begins pushing in through Saturday. For winds, magnitudes generally remain light, with diurnally typical direction shifts. .REST OF UTAH AND SOUTHWEST WYOMING...A quick and fairly weak winter system will impact northern terminals with lowered CIGS and a period of light snow from Friday morning into Friday afternoon. Conditions generally remain VFR, with a period of MVFR CIGS/VIS associated with the snow. Some brief IFR conditions can't be ruled out in heavier bursts of snow, but largely seem unlikely given it being a weaker storm. A period of clearing/improvement occurs following the exit of the storm Friday evening, but next storm begins to push in Saturday. For southern terminals, fairly benign VFR conditions expected to persist, with some lowering cloud bases Friday night into Saturday morning ahead of next system. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Seaman/Warthen For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 1:33 PM MST | Winter Weather Advisory | SLC | Box Elder, Cache, Carbon, Davis, Duchesne, Emery and 9 more | 45 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.